EconPapers    
Economics at your fingertips  
 

On the Existence and Characterization of Markovian Equilibrium in Models with Simple Non-paternalistic Altruism

Kevin Reffett and Olivier Morand ()

Working Papers from Department of Economics, W. P. Carey School of Business, Arizona State University

Abstract: This paper presents results on existence and characterization of Markov equilibrium for a broad class of models with intergenerational altruism frequently used in the macroeconomic literature. In these models, parents are assumed to have a simple non-paternalistic utility, as each generation derives utility from its own consumption and the utility of the next generation. Models with simple nonpaternalistic altruism are widely used (Barro [1], Barro and Becker[2], Loury [8]), but results establishing existence and characterizations of equilibrium are surprisingly few and incomplete. Most important is the seminal work of Ray [10] demonstrating the existence of an indirect utility function and a saving policy such that it is optimal for each generation to follow that particular policy, providing its descendants use the same policy, and that the indirect utility function is the same for all generations. In addition, the optimal saving policy is shown to be an increasing function of current endowments. Ray[10] focuses on existence, and there is no characterization of the set of equilibria, no indications on how to compute them, and no conditions under which the equilibrium can be shown to be unique. This paper addresses these concerns.

References: Add references at CitEc
Citations:

Downloads: (external link)
http://wpcarey.asu.edu/tools/mytools/pubs_admin/FILES/altruismnote1.pdf
Our link check indicates that this URL is bad, the error code is: 404 Not Found (http://wpcarey.asu.edu/tools/mytools/pubs_admin/FILES/altruismnote1.pdf [301 Moved Permanently]--> https://wpcarey.asu.edu/tools/mytools/pubs_admin/FILES/altruismnote1.pdf)

Related works:
Working Paper: On the Existence and Characterization of Markovian Equilibrium in Models with Simple Non-Paternalistic Altruism (2002) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:asu:wpaper:2133478

Access Statistics for this paper

More papers in Working Papers from Department of Economics, W. P. Carey School of Business, Arizona State University Contact information at EDIRC.
Bibliographic data for series maintained by Steve Salik ( this e-mail address is bad, please contact ).

 
Page updated 2025-04-03
Handle: RePEc:asu:wpaper:2133478